Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Lubbock, TX

May 30, 2012Cottle County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2012, 7:51 PM CDT for Cottle County, King County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 7:51 PM CDT (00:51 UTC)
Expired
May 30, 2012, 8:15 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cottle County, TX, King County, TX

The radar

The Altus AFB radar (KFDR), 137 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:55 PM CDTHAIL 1.75Guthrie, TXALSO REPORTS OF VERY STRONG WINDS BUT NO SPEED ESTIMATE
May 30, 8:19 PM CDTHAIL 1.515 E Guthrie, TXLOCATED ALONG HIGHWAY 82 EAST OF THE INTERSECTION WITH STATE HIGHWAY 222

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3472 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS54 KLUB 310051
SVRLUB
TXC101-269-310115-
/O.NEW.KLUB.SV.W.0150.120531T0051Z-120531T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
751 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 815 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF GROW...OR 7 MILES NORTHEAST OF GUTHRIE...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3340 10032 3357 10046 3375 10044 3395 10030
      3394 10004 3384 10004 3383 9999 3340 9998
TIME...MOT...LOC 0051Z 330DEG 38KT 3370 10023

$$

MEADOWS
2 follow-up statements
405 
WWUS54 KLUB 310100
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
800 PM CDT WED MAY 30 2012

TXC101-269-310115-
/O.CON.KLUB.SV.W.0150.000000T0000Z-120531T0115Z/
KING TX-COTTLE TX-
800 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COTTLE AND KING COUNTIES UNTIL 815 PM CDT...

AT 756 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING  LARGE
DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF GUTHRIE...MOVING
SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN KING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3357 10044 3375 10040 3390 10027 3393 10004
      3384 10004 3381 10000 3340 9998 3340 10032
TIME...MOT...LOC 0058Z 330DEG 38KT 3364 10019

$$

MEADOWS
477 
WWUS54 KLUB 310112
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT WED MAY 30 2012

TXC101-269-310123-
/O.EXP.KLUB.SV.W.0150.000000T0000Z-120531T0115Z/
KING TX-COTTLE TX-
812 PM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COTTLE AND KING
COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3357 10044 3375 10040 3390 10027 3393 10004
      3384 10004 3381 10000 3340 9998 3340 10032
TIME...MOT...LOC 0113Z 330DEG 38KT 3350 10009

$$

MEADOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:43 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 30, 6:43 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT WED MAY 30 2012

.AVIATION...
THUNDERSTORMS WILL CONTINUE TO IMPACT THE KCDS TERMINAL FOR A
SHORT WHILE LONGER THIS EVENING. MOST THUNDERSTORM ACTIVITY HAS
ALREADY MOVED SOUTH AND EAST OF THE AREA. LOW LEVEL MOISTURE WILL
STREAM BACK INTO THE AREA TONIGHT WITH LOW STRATUS DEVELOPMENT A
HIGH PROBABILITY AT KLBB. STRONG WINDS WILL THEN DEVELOP OUT OF
THE NORTH TO NORTHEAST THURSDAY AFTERNOON BEHIND A COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED MAY 30 2012/

SHORT TERM...
COMPLEX ENVIRONMENT OVER THE AREA TODAY WITH HOT AND VERY DRY
CONDITIONS MOST AREAS ON THE CAPROCK...AND MOIST AND INCREASINGLY
UNSTABLE CONDITIONS OVER ROLLING PLAINS AND ESPECIALLY AGAINST MUCH
OF THE CAP-ROCK FROM ABOUT DICKENS COUNTY NORTHWARD. WE ARE
EXPECTING STRONG OR SEVERE THUNDERSTORMS TO DEVELOP IN THIS AREA AS
NOTED IN THE PREVIOUS DISCUSSION. NOT MUCH REALLY HAS CHANGED SO
WILL NOT ELABORATE FURTHER. OTHERWISE...STORM CHANCES WILL GENERALLY
SLIDE TO THE EAST-SOUTHEAST THIS AFTERNOON AND EVENING THOUGH THERE
COULD BE A TENDENCY FOR OUTFLOW TO TRY TO PUSH SOME DEVELOPMENT A
BIT FURTHER WEST EARLY THIS EVENING. NO BIG CHANGE AGAIN FROM THE
PREVIOUS DISCUSSION. SURFACE LOW WILL EDGE EAST ACROSS THE AREA THIS
EVENING WITH COLD FRONT DROPPING SOUTHWARD LATER IN THE EVENING.
MUCH COOLER AND MORE STABLE AIR WILL SWEEP SOUTHWARD. LOW CLOUDS
EXPECTED TO DEVELOP LATER TONIGHT. THURSDAY SHOULD BEGIN CLOUDY MOST
AREAS WHILE THE COMBINATION OF THE MORE STABLE AIRMASS AND THE COLD
FRONT ADVANCING FAR TO THE SOUTH WILL LIMIT CONVECTIVE OPPORTUNITIES
LATE IN THE DAY. GUSTY NORTHEAST WINDS AS WELL EARLY THURSDAY IN
PARTICULAR. THIN SMOKE PLUME EDGING INTO THE AREA THIS AFTERNOON
WITH ONLY MINOR RESTRICTIONS TODAY AS OPPOSED TO YESTERDAY...WILL
MOSTLY DISSIPATE AFTER FRONTAL PUSH. RMCQUEEN

LONG TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TO START THE EXTENDED FORECAST
LATE THIS WORK WEEK...GRADUALLY BACKING TO NEAR ZONAL BY LATE IN THE
WEEKEND. AT THE SFC...COOL HIGH PRESSURE ACROSS THE CENTRAL PLAINS
THURSDAY WILL ADVANCE EAST-SOUTHEASTWARD ALLOW RETURN FLOW TO
COMMENCE OVER THE SOUTHERN HIGH PLAINS ON FRIDAY. IMPROVED MOISTURE
LEVELS EAST OF THE HIGHER TERRAIN OF NM...COUPLED WITH A SHORTWAVE
TROUGH GLIDING BY WELL TO THE NORTH...WILL INCREASE THE PROBABILITY
OF CONVECTION MOVING OFF THE HIGHER TERRAIN OF NM AND TOWARD THE
AREA FRIDAY NIGHT /VERSUS THURSDAY NIGHT/. NW/N ZONES STAND THE BEST
CHANCE OF ANY OF THIS ACTIVITY MAKING IT INTO THE CWA LATE FRIDAY
AND HAVE EXPANDED SLIGHT CHANCE POPS ACROSS THERE ACCORDINGLY.
LATEST INDICATIONS ARE THAT A WEAK SFC BOUNDARY/FRONT MAY
FOLLOW...SETTING UP IN CLOSE PROXIMITY TO THE PANHANDLE BY SATURDAY
AFTERNOON...WITH A DIFFUSE DRYLINE TRAILING IT OFF TO THE SOUTH.
THESE MESOSCALE BOUNDARIES...COUPLED WITH PERHAPS A WEAK SHORTWAVE
TROUGH SPILLING OUT OF THE CENTRAL ROCKIES...MAY BE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT SATURDAY AFTN/EVNG. DEEP LAYER SHEAR WILL
BE RATHER TAME...BUT MODERATE TO STRONG INSTABILITY COULD SUPPORT
STRONG TO SEVERE CONVECTION SHOULD IT MATERIALIZE LOCALLY. EXPECT
THE RESIDUAL QUASI-STATIONARY FRONT TO RETREAT NORTHWARD BY SUNDAY
AS WEAK MID/UPPER FLOW DEVELOPS ACROSS WEST TEXAS WITHIN A RIDGE
THAT AMPLIFIES IN ADVANCE OF A WESTERN TROUGH. LOW-LEVEL MOISTURE
WILL REMAIN IN PLACE ACROSS PARTS OR MUCH OF THE FA AND WITH SOME
MID/UPPER LEVEL MOISTURE TRAPPED WITHIN THE RIDGE...COULD NOT RULE
OUT ISOLATED TO WIDELY SCATTERED LATE DAY CONVECTION FROM SUNDAY
INTO THE MIDDLE OF NEXT WEEK. HOWEVER...LOW CONFIDENCE IN STORM
DEVELOPMENT...LOCATION AND COVERAGE PRECLUDE MORE THAN POPS OF 10-15
PERCENT EACH AFTN/EVNG ATTM.

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES
FRIDAY...BUT WILL QUICKLY JUMP WELL ABOVE AVERAGE THIS
WEEKEND...WHERE THEY WILL STAY THROUGH THE REMAINDER OF THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  76  51  83  59 /  20  10  10  10  20
TULIA         60  77  52  83  61 /  20  10  10  10  20
PLAINVIEW     61  78  52  83  63 /  20  10  10  10  20
LEVELLAND     60  81  56  85  63 /  10  10  10  10  10
LUBBOCK       63  81  55  85  65 /  10  10  10  10  10
DENVER CITY   59  83  59  86  63 /  10  10  10  10  10
BROWNFIELD    61  82  58  85  63 /  10  10  10  10  10
CHILDRESS     65  83  55  83  64 /  50  10  10  10  20
SPUR          65  83  55  86  65 /  30  10  10  10  10
ASPERMONT     68  85  58  87  66 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 30, 11:00 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT WED MAY 30 2012

TXZ021>044-311600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE FAR SOUTHEASTERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS
LATE THIS AFTERNOON AND EARLY THIS EVENING. PRIMARY CONCERN WILL
BE LARGE HAIL UP TO THE SIZE OF A TENNIS BALL AND WIND GUSTS OF
ABOVE 60 MPH...WITH AN ISOLATED THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.

In the hours before

Local storm report, May 30, 7:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 W PADUCAH             34.01N 100.39W
05/30/2012  E2.75 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200264

JORDAN
Local storm report, May 30, 7:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             6 SW PADUCAH            33.95N 100.38W
05/30/2012  E2.75 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200265

JORDAN
Local storm report, May 30, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             10 S PADUCAH            33.87N 100.30W
05/30/2012  E2.75 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200266

JORDAN
Local storm report, May 30, 7:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     10 SW PADUCAH           33.91N 100.43W
05/30/2012  M75 MPH          COTTLE             TX   MESONET

            WEST TEXAS MESONET STATION

&&

EVENT NUMBER LUB1200267

JORDAN
Local storm report, May 30, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             10 S PADUCAH            33.87N 100.30W
05/30/2012  E4.50 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200268

JORDAN
Local storm report, May 30, 7:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             GROW                    33.81N 100.30W
05/30/2012  E2.75 INCH       KING               TX   CO-OP OBSERVER

            GOLFBALL TO BASEBALL SIZE HAIL FALLING

&&

EVENT NUMBER LUB1200269

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle17 min
May 30, 7:26 PM CDTTornado WarningLUBCottle, King34 min
May 30, 7:29 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
May 30, 8:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.